Idaho, 2016

Hail in Idaho, June 28, 2016

June 28, 2016 · NWS PIH · 1 event in 1 county or zone

The public reported one inch hail in Island Park on June 28th at around 445 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The public reported one inch hail in Island Park on June 28th at around 445 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 28, 1:01 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 1:01 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT TUE JUN 28 2016

.SHORT TERM...Tonight through Thursday night. A line of weak
convection has developed from the middle of the Arco Desert
stretching east toward Jackson WY. Reflectivities remain weak so
do not expect much rain to reach ground. Have already stretched
meager pops west toward the I-15 corridor for the
afternoon/evening. Models including hi-res HRRR and RAP continue
to struggle with placement of convection through the evening, with
best guesses highlighting areas along divide. With current
convection in mind believe that models are placing focus area too
far north, especially considering current trajectories
extrapolated from wv sat imagery motion and drier air mass
advecting through central mtns at this time. Regardless have kept
very low mention of pops these areas. Difficulty in pinpointing
areas of convection continues into Wednesday. Moisture surging
north through southern NV/UT may be able to reach southern
highlands by tomorrow. GFS and NAM both continue to increase mid
level moisture levels that area compared to remainder of SE Idaho
Wednesday and Thursday. However they both also maintain broad
area of mid level instability spreading further north across
central mountains and along divide. Therefore cannot rule out
isolated thunderstorms elsewhere. Higher terrain should be focus
point for initiation and have kept Snake Plain areas drier.

.LONG TERM...Friday through Tuesday. GFS continuing trend to
weaken upper ridge through the holiday weekend and early next
week. Southwest flow with some mid level moisture still in place
for Friday and Saturday and have left mainly isolated
thunderstorms most areas both afternoon and evening. Shortwave
drives through the northern tier states Saturday night into
Sunday per GFS. EC a little bit slower and more amplified. In both
cases however, surface gradient both Sunday and Monday weaker than
in previous runs. Thus have backed off slightly on wind forecast
along with guidance trends. Cooling trend also not as pronounced
so have trended temps for the 4th slightly higher. DMH

&&

.AVIATION...Weak returns so far out of the ACCAS clouds this
morning, and models continue to keep convective activity away from
the terminals. There is a chance that KIDA and KPIH will see outflow
winds as the storms develop over the Eastern Highlands this
afternoon/evening, but not enough certainty as to when/where storms
will develop. Hinsberger

&&

.FIRE WEATHER...Isolated dry thunderstorms should continue through
the early evening hours. Locally gusty outflow winds are possible.
Afternoon thunderstorms will increase in coverage over the next
couple days as monsoon moisture makes its way into the area. By
Thursday we should see scattered thunderstorm coverage across the
area with little to no precipitation. Min RH values will start off
in the low to mid teens and gradually increase through the weekend
as monsoonal moisture becomes better established. Trajectory of
upper shortwave has shifted further to the north Sunday and beyond
meaning less wind and less chances for thunder. Models though are
still lacking consistency just yet, so made only minor changes to
extended periods. Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jun 28, 2:37 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT TUE JUN 28 2016

IDZ019-282230-
UPPER SNAKE HIGHLANDS ID-
337 PM MDT TUE JUN 28 2016

...FREQUENT LIGHTNING GUSTY WINDS AND SMALL HAIL FOR NORTHERN CLARK
AND NORTHWESTERN FREMONT COUNTIES UNTIL 430 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES SOUTH OF LIMA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH SMALL HAIL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SPENCER...KILGORE...EDIE SCHOOL...MONIDA PASS...
SHERIDAN RESERVOIR AND HUMPHREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4452 11210 4456 11189 4456 11187 4451 11183
      4454 11173 4444 11165 4411 11278 4423 11284
      4423 11281 4436 11281 4448 11252 4445 11239
      4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 2135Z 245DEG 29KT 4429 11274

AD/MESSICK
Special weather statement, Jun 28, 3:19 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
419 PM MDT TUE JUN 28 2016

IDZ019-282315-
UPPER SNAKE HIGHLANDS ID-
419 PM MDT TUE JUN 28 2016

...STRONG THUNDERSTORM WINDS AND HAIL FOR NORTHEASTERN CLARK AND
CENTRAL FREMONT COUNTIES UNTIL 515 PM MDT...

AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF IDMON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
IDMON...PONDS LODGE...LAST CHANCE...ISLAND PARK RESERVOIR...SHOTGUN
VILLAGE...MESA FALLS STATE PARK AND HARRIMAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4422 11240 4436 11193 4441 11174 4444 11165
      4454 11172 4455 11171 4444 11109 4414 11109
TIME...MOT...LOC 2217Z 273DEG 33KT 4432 11177

AD/MESSICK
Special weather statement, Jun 28, 3:32 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
432 PM MDT TUE JUN 28 2016

IDZ019-282330-
UPPER SNAKE HIGHLANDS ID-
432 PM MDT TUE JUN 28 2016

...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHEASTERN CLARK AND NORTHWESTERN FREMONT COUNTIES UNTIL 530 PM
MDT...

AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPENCER...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SPENCER...KILGORE...SHERIDAN RESERVOIR AND HUMPHREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4457 11224 4454 11222 4454 11214 4452 11210
      4454 11207 4453 11203 4455 11203 4454 11198
      4456 11195 4456 11187 4451 11183 4453 11180
      4453 11176 4454 11174 4454 11172 4444 11165
      4429 11218 4457 11227
TIME...MOT...LOC 2231Z 262DEG 31KT 4436 11209

AD/MESSICK

The radar

The Pocatello radar (KSFX), 181 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
June 28, 3:48 PM MST to 4:05 PM MST
Where
Fremont County, Island Park
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -111.370

The public reported one inch hail in Island Park on June 28th at around 445 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646748.